Alert archive / Texas / River Flood Warnings in 2020

River Flood Warning 11, NWS Fort Worth, TX

February 11, 2020Hunt County, Texas

NWS Fort Worth, TX issued this river flood warning at Feb 11, 2020, 8:44 AM CST for Hunt County, Texas. It took effect at Feb 12, 2020, 3:54 AM CST. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2020, 8:44 AM CST (14:44 UTC)
In effect from
Feb 12, 2020, 3:54 AM CST
Expired
Feb 13, 2020, 8:53 PM CST
In force
41 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
Minor

County Hunt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 129 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cowleech Fork Sabine River at Greenville (GNVT2). The gauge peaked at 17.13 ft at Feb 12, 2020, 10:00 PM CST.

actionminormoderate5101502/1102/1202/1302/1402/15
Action stage
13 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08017200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this river flood warning went out at Feb 11, 4:57 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 11, 4:57 AM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
457 AM CST Tue Feb 11 2020

.SHORT TERM... /NEW/
Update:
Very few substantive changes were made to the forecast with this
update. The primary focus with this update was to make some minor
tweaks to the first 12 hours of the forecast. The broader details
behind the forecast reasoning remain the same as stated in the
previous discussion.

A widespread area of showers and a few embedded thunderstorms
continues to traverse the CWA generally along and south of I-20. A
few storms in our southern tier of counties (i.e. Milam,
Robertson, and Leon) have produced a decent amount of lightning,
with MRMS echo tops occasionally reaching upwards of 30,000 ft.
For this reason, will continue to carry a thunder mention south of
I-20 through much of the day.

Late in the day, we may see a brief respite in shower/thunderstorm
activity, but it should ramp back up again overnight as the
upper-level low over the Desert Southwest opens and tracks
eastward. Still expecting widespread totals of over one inch for
most of the CWA, over two inches along and east of I-35, and
potentially more than three inches in our southeastern counties.
The 0600Z runs of the HRRR and 3 km NAM show a similar picture as
the 0000Z runs did, so we will continue to hold off on the
issuance of a Flash Flood Watch with this update, but as always,
continue to monitor the latest data.

Godwin

Previous Discussion:
/Through Wednesday/

We are in a bit of a break in precipitation for the moment as weak
subsidence has overspread the region. The GOES-16 water vapor
channel shows widespread ascent to our southwest over the Edwards
Plateau and into Chihuahua and Coahuila. This ascent is occurring
ahead of a closed upper-level low centered near the Colorado
Delta. At the surface, a 1010 mb low is centered over Ruston, LA,
with a cold front extending to the southwest along a line from the
surface low to Houston, TX to Zapata, TX. This cold front forms
the demarcation between maritime tropical air to the south, and
continental polar air to the north.

Over the next several hours, ascent should increase once again
over North and Central Texas. Light to moderate rain showers are
already noted on radar across the Edwards Plateau, which should
make their way into our southwestern zones before daybreak. This
precipitation should be predominantly rain showers, but a few
embedded thunderstorms will be possible. This activity will spread
north and east as the day progresses. While some breaks can be
expected, the vast majority of the day will be cold and wet.

Rain showers will become even more widespread as we head into
Tuesday night, as the aforementioned upper-level low opens into a
trough, and swings into the central CONUS. Despite somewhat
limited instability, the strong ascent and dynamic cooling aloft
should allow for some thunder, thus slight chance to chance PoPs
have been included. PoPs of over 90 percent are indicated Tuesday
night/Wednesday morning across the vast majority of the CWA.

Most of the CWA looks to pick up at least an inch of rain during
the next 24 hours, with most areas east of I-35 likely to receive
over two inches of rain. HREF probability matched mean
precipitation forecasts show 3+ inches of rain over our
southeastern counties. While it is often difficult to pinpoint
exactly where the heaviest rains will occur, forecast models have
been centering the heaviest rainfall on our southeastern counties
for several runs now. The latest Drought Monitor product shows
that moderate to severe drought persists in these areas, but these
same areas did manage to pick up around a half inch of rain
during the past 24 hours. These antecedent conditions suggest that
flash flooding will likely not be a major concern, though some
instances of flooding will certainly be possible, particularly in
any typical flood-prone areas. For this reason, we have opted
against the issuance of a Flash Flood Watch right now. Should
later runs of high-res guidance show an uptick in forecast
rainfall amounts, a watch may become necessary however.

Rain should finally come to an end late Wednesday, ending from
west to east as the trough axis passes through the region.

Godwin

&&

.LONG TERM... /Issued 318 AM CST Tue Feb 11 2020/
/Thursday Through Early Next Week/

The upper trough responsible for our midweek rain event will
dominate the eastern half of the CONUS Thursday and Friday, which
will be a rain-free interlude for North and Central Texas. As this
trough will be a hybrid of both the current cut-off low near our
latitude and a longwave trough within the polar stream, its
passage will allow some chilly cP air to filter into the Southern
Plains. The sun will re-emerge on Thursday, but afternoon
temperatures will struggle to get out of the 40s. Clear skies,
light winds, and low humidity will combine to produce a widespread
freeze Friday morning.

Shortwave ridging aloft and the return of south winds will help
daytime temperatures to get closer to normal values Friday
afternoon. However, southwest flow aloft will quickly ensue as a
new trough deepens off Baja. Cloud cover will increase Friday
night, and rain chances will return as early as Saturday. This
setup will bear a striking resemblance to the synoptic pattern
just a few days earlier (and to many other February rain events)
as a cut-off low upstream generates multiple rounds of rain.
However, unlike our midweek event, Sunday and Monday will feature
unseasonably mild temperatures with the rainfall.

Like its predecessor, the weekend rainmaker will eventually be
dislodged by a polar trough. But at this time scale, there remain
understandable disagreements in the extended guidance with this
evolution. In any of the potential scenarios, this looks to be a
prolonged rain event that may persist well into next week. Coming
so closely on the heels of a heavy rain event, this could raise
more significant flooding concerns. A silver lining may be an
alleviation of the short-term drought conditions across Central
and East Texas, where 3-month precipitation deficits are as much
as 4 to 7 inches.

25

&&

.AVIATION... /NEW/
/12Z TAFs/

Concerns -- Increasing SHRA coverage later this morning,
continuing through much of TAF period. Decreasing CIGs/vsby.

A broad area of SHRA with a few embedded TSRA continues to make
its way across parts of North and Central TX. This precipitation
has largely avoided Metroplex terminals, and that should remain
the case for the next few hours. Still expecting an increase in
SHRA chances at all terminals later this morning, with a few TSRA
possible near KACT. Because of inherent uncertainties in timing
and coverage of any TSRA, went with VCTS through 18Z at KACT, and
opted not to include any TEMPO TSRA.

As precip coverage and intensity increases, CIGs/vsby will
decrease markedly, with most locations likely to lower to IFR
later this morning, and remain so through the end of the TAF
period. Late tonight, LIFR appears likely as the heaviest precip
moves through.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    44  41  53  35  48 /  80 100 100   5   0
Waco                46  42  57  37  51 /  90 100 100   5   0
Paris               46  40  49  35  46 /  80 100 100  10   0
Denton              42  39  52  32  47 /  80 100 100   5   0
McKinney            44  40  51  34  46 /  80 100 100  10   0
Dallas              45  41  53  36  48 /  80 100 100  10   0
Terrell             48  42  53  35  49 /  90 100 100  10   0
Corsicana           49  42  53  37  49 /  90 100 100   5   0
Temple              46  41  58  37  51 /  80 100  90   5   0
Mineral Wells       42  37  52  31  47 /  70 100 100   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

37/25
Hazardous weather outlook, Feb 11, 4:57 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
457 AM CST Tue Feb 11 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
457 AM CST Tue Feb 11 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Widespread rain is expected today across all of North and Central
Texas. Isolated thunderstorms may accompany the rain south of the I-
20 corridor. Lightning would be the primary hazard with the storms.

Rain and embedded thunderstorms will increase in coverage this
evening and into the overnight hours. A band of heavy rainfall will
be possible east of I-35 and south of I-30, which may result in some
flooding issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Widespread rain and thunderstorms will continue during the daylight
hours of Wednesday morning. The primary concern will be flooding,
particularly across Central and East Texas. The rain event will come
to an end Wednesday afternoon.

Rain chances will return this weekend and continue into early next
week. Thunderstorms will be possible during the period, in particular
on Sunday and Monday. Severe weather is not anticipated, but the
additional rainfall could reaggravate flooding issues.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 11, 7:58 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
758 AM CST Tue Feb 11 2020

TXZ103-104-119-111430-
Collin TX-Denton TX-Dallas TX-
758 AM CST Tue Feb 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON...
SOUTHWESTERN COLLIN AND NORTHERN DALLAS COUNTIES UNTIL 830 AM CST...

At 757 AM CST, Doppler radar was tracking a strong thunderstorm over
Farmers Branch, moving northeast at 55 mph.

Pea to dime size hail will be possible with this storm.

 Locations impacted include...
Dallas, Plano, Garland, Irving, McKinney, Carrollton, Frisco,
Richardson, Lewisville, Allen, Flower Mound, Grapevine, Wylie,
Coppell, The Colony, Farmers Branch, University Park, Sachse, Addison
and Dallas Love Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to very minor flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3305 9631 3298 9648 3298 9651 3297 9652
      3280 9692 3294 9704 3298 9703 3298 9707
      3299 9708 3335 9662
TIME...MOT...LOC 1357Z 231DEG 49KT 3293 9690

Bain
Special weather statement, Feb 11, 8:01 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
801 AM CST Tue Feb 11 2020

TXZ145>147-161-111445-
Limestone TX-Freestone TX-Hill TX-Navarro TX-
801 AM CST Tue Feb 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREESTONE...
SOUTHEASTERN HILL...NORTHWESTERN LIMESTONE AND SOUTHWESTERN NAVARRO
COUNTIES UNTIL 845 AM CST...

At 800 AM CST, Doppler radar was tracking a strong thunderstorm near
Hubbard, or 17 miles northeast of Lacy-Lakeview, moving northeast at
50 mph.

Pea to dime size hail and heavy rain will be possible with this
storm.

Locations impacted include...
Corsicana, Hubbard, Wortham, Coolidge, Dawson, Angus, Retreat, Oak
Valley, Mount Calm, Tehuacana, Richland, Streetman and Mustang.

LAT...LON 3182 9627 3166 9690 3178 9698 3215 9653
TIME...MOT...LOC 1400Z 239DEG 45KT 3178 9686

Bain

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 7:58 AM CSTSpecial Weather StatementFWDCollin32 min
Feb 11, 8:01 AM CSTSpecial Weather StatementFWDNavarro44 min
Feb 11, 8:44 AM CSTRiver Flood WarningFWDHunt, Rockwall58 hr
Feb 11, 8:58 AM CSTRiver Flood WarningFWDDallas70 hr

Nearby

River Flood Warnings in Texas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.